An important topic is drug induced interstitial nephritis or also called acute interstitial nephritis
or more commonly heard on the ward as AIN.
Now, this is when you have acute inflammation of the renal interstitium due to exposure to toxins or drugs.
Now, what you are gonna look out for are the signs and symptoms associated with AIN
and these are going to be a fever, a rash, costovertebral angle tenderness, hematuria and pyuria,
and very importantly these occur roughly one to two weeks after toxin
or medication administration, so you actually have a delayed reaction with AIN.
Now, a very high yield topic to understand is that the pyuria is typically an eosinophiluria;
that means you will find eosinophilic cast in the urine due to eosinophils attacking the cell lining of the renal tubules.
Now, how do you remember the causes of interstitial nephritis?
Well, we used the mnemonic, P SQUARE.
The first is P and these include penicillin, the antibiotic; phenytoin, the antiepileptic;
and proton pump inhibitors like pantoprazole.
Now, then you have S and here we have sulfa drugs such as Bactrim.
Q, quinolone and quinidine and U are drugs that make you urinate such as Lasix or hydrochlorothiazide.
A for allopurinol and Advil, ibuprofen or NSAIDs here, and then R is for rifampin
which recall will rev up cytochrome P450 and E
is that this will cause an eosinophilic cast, a very high yield point to remember.